Alert archive / Arizona / Special Weather Statements in 2018

Special Weather Statement, NWS Phoenix, AZ

July 30, 2018

NWS Phoenix, AZ issued this special weather statement at Jul 30, 2018, 8:21 PM MST. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2018, 8:21 PM MST (03:21 UTC)
Expired
Jul 30, 2018, 9:00 PM MST
In force
39 min
Issued by
NWS Phoenix, AZ

The radar

The Phoenix radar (KIWA), 128 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1123 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2603 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WWUS85 KPSR 310321
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
821 PM MST MON JUL 30 2018
 
AZZ534-537-310400-
Aguila Valley AZ-Northwest Valley AZ-
821 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 900 PM
MST...

At 821 PM MST, Doppler radar was tracking a strong thunderstorm near
Morristown, or near Wickenburg, moving west at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Wickenburg, Morristown and Aguila. 

This includes the following highways...
US Highway 60 between mile markers 82 and 124.
AZ Route 74 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3398 11269 3396 11257 3382 11258 3378 11323
      3400 11322 3400 11273
TIME...MOT...LOC 0321Z 091DEG 37KT 3392 11267 

$$

Wilson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 30, 5:43 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 30, 5:43 PM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
543 PM MST Mon Jul 30 2018

.UPDATE...
Updated Aviation section.

&&

.SYNOPSIS...
The Monsoon High will predominate across the Desert Southwest
through early next week, resulting in temperatures a few degrees
above normal. Storms will be most favored across the higher terrain
east of Phoenix, though there will be a slight chance of
thunderstorms across south-central Arizona each day.

&&

.DISCUSSION...
Today: It looks like clouds were able to clear out early enough
this morning to provide us with sufficient day time heating today.
The upper-level ridge continues to meander near southern Nevada,
providing us with another day of mid-level easterlies. Sufficient
moisture continues to exist across the southern half of the state
with PWs ranging from 1 to 2 inches and the greatest moisture
existing from Maricopa county westward into southeast California.
Currently, scattered storms have already started to develop over
the higher terrain of Gila county, with some isolated stronger
storms apparent on radar. According to the SPC mesoanalysis page,
CAPE values in this region range from 1000 to 2500 J/kg with very
little CIN. In addition, DCAPE values in this same region are
around 1000 to 1300, so stronger storms that develop will have the
potential to produce strong downdrafts. With the steering flowing
being out of the east-northeast, expect activity to continue to
push westward, with most CAMs indicating an outflow boundary
pushing across the western portion of our forecast area, starting
in Gila county around 22Z/23, then pushing through the PHX metro
somewhere between 00Z to 03Z, then exiting Maricopa county
somewhere between 04Z and 05Z. Some of these models also
continue to indicate that the outflow boundary could even push
further westward into La Paz and Yuma county and potentially as
far west as southeast California. So the main question is, will
these outflows be strong enough to generate additional storms over
the lower deserts? The forecast soundings for PHX, show up to
2000 J/kg of CAPE, however there is a pretty moderate cap so it
would take a strong outflow boundary to trigger additional storms
across the lower deserts. Most CAMs remain pretty optimistic today
and do have thunderstorms over the Phoenix metro, so it's not
completely out of the question today and chances definitely look
better than yesterday.

Tuesday-Monday:
Little change in the pattern is anticipated as the aforementioned
Monsoon High persists and meanders across the Desert Southwest.
This will generally result in temperatures a few degrees above
normal and well below records. Latest NAEFS percentiles indicate
low-level mixing ratios near climatology, which will generally
favor the Mogollon Rim and higher terrain for storm activity.
However, it is possible that scattered thunderstorms will
materialize across central Arizona one or two days this week,
despite the PoPs near Climo.

Latest operational GFS and ECMWF depict a well-defined inverted
trough approaching the region late in the weekend or early next
week. This will likely enhance the threat for precipitation along
with other monsoon hazards including strong winds and blowing
dust.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Strong storms that are ongoing in Gila County and are beginning to
push into far northeastern Maricopa County should at least push an
outflow through KIWA and KSDL around 0130Z and possibly KPHX most
likely after 02Z. These storms would arrive earlier if they
maintained their current intensity and W-SW progress, but some
weakening is still expected based on recent daily trends. It is
worth noting that more hi-res models, including the most recent
HRRR runs and a few of the HREF runs, are pushing at least some of
this convective activity into the lower deserts than yesterday.
The earlier initiation of storms relative to yesterday makes this
more likely as well, so we have added VCTS into KIWA and KSDL from
0130-03Z. We kept VCSH for KPHX since the storms may not be able
to hold together that far west assuming the outflows push ahead of
the storms. However, the strongest thunderstorm cells near Payson
may be able to push into lower deserts and hold together after
sunset due to a shortwave that may be rotating around the ridge
aloft. If this occurs, we will amend as needed. Otherwise, expect
easterly winds to return late overnight with the normal diurnal
progression to westerly by early afternoon tomorrow. Thunderstorm
chances for the lower deserts will be lower tomorrow without the
additional shortwave forcing.

Southeast California/Southwest Arizona including KIPL and KBLH:

Aviation impacts are generally not expected through tomorrow
afternoon aside from some midlevel clouds at KIPL and high clouds
at KBLH. There is a low chances of thunderstorms making it into La
Paz or Yuma Counties that may push a few outflows into the TAF
sites, but chances are too low to include at this time. Apart
from outflows, southeasterly winds at KIPL and southerly winds at
KBLH below 10 knots will be favored.

Aviation Discussion not updated for amended TAFs.

&&

FIRE WEATHER...

Thursday through Monday:

Anticipate a familiar Monsoon weather pattern this week with storm
activity occurring mainly over the higher terrain of Arizona with
only slight chances over the lower deserts. Storm chances depart
from southeast California and southwest AZ on Friday through
Monday as atmospheric moisture content aloft declines somewhat.
Otherwise, minimum humidities will remain above 15% on the lower
deserts (upper teens to mid 20s; mid 20s to mid 30s higher
terrain). Overnight recovery will remain good. Apart from
thunderstorms, winds will be light except for typical afternoon
and evening breeziness.

&&

.SPOTTER INFORMATION STATEMENT...
Skywarn amateur radio Nets may need to be activated for this
afternoon and evening. Spotters should follow standard reporting
procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hernandez
AVIATION...AJ
FIRE WEATHER...AJ

In the hours before

Local storm report, Jul 30, 8:10 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
810 PM MST MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND GST     4 E LITCHFIELD PARK     33.51N 112.28W
07/30/2018  M74 MPH          MARICOPA           AZ   TRAINED SPOTTER

&&

MP
Local storm report, Jul 30, 8:12 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
812 PM MST MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND GST     5 W NORTH SCOTTSDALE    33.62N 111.98W
07/30/2018  M37 MPH          MARICOPA           AZ   PUBLIC

            NEIGHBOR’S EUCALYPTUS TREE SHEDDING LIMBS,
            BUT NO DAMAGE TO THEIR HOME.

&&

MP
Local storm report, Jul 30, 8:13 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
813 PM MST MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND GST     5 SE DEER VALLEY        33.62N 112.06W
07/30/2018  E46 MPH          MARICOPA           AZ   PUBLIC

            BLOWN OVER CACTI.

&&

MP
Local storm report, Jul 30, 8:15 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
815 PM MST MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND DMG     6 W NORTH SCOTTSDALE    33.63N 112.00W
07/30/2018                   MARICOPA           AZ   TRAINED SPOTTER

            LOCAL SMALL STREAM FLOW, LOW VOLUME AT THIS
            TIME. SCOTTSDALE RD ALSO PINNACLE PT RD.
            POWER OUT AT 36TH AND GREENWAY. 4" TREES
            DOWN. STREET SIGNS TOPPLED.

&&

MP
Local storm report, Jul 30, 8:17 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
817 PM MST MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND DMG     6 W NORTH SCOTTSDALE    33.63N 112.00W
07/30/2018                   MARICOPA           AZ   TRAINED SPOTTER

            LOCAL SMALL STREAM FLOW, LOW VOLUME AT THIS
            TIME. SCOTTSDALE RD ALSO PINNACLE PT RD.
            POWER OUT AT 36TH AND GREENWAY. 4" TREES
            DOWN. STREET SIGNS TOPPLED.

&&

MP
Special weather statement, Jul 30, 8:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
821 PM MST MON JUL 30 2018

AZZ534-537-310400-
Aguila Valley AZ-Northwest Valley AZ-
821 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 900 PM
MST...

At 821 PM MST, Doppler radar was tracking a strong thunderstorm near
Morristown, or near Wickenburg, moving west at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Wickenburg, Morristown and Aguila.

This includes the following highways...
US Highway 60 between mile markers 82 and 124.
AZ Route 74 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3398 11269 3396 11257 3382 11258 3378 11323
      3400 11322 3400 11273
TIME...MOT...LOC 0321Z 091DEG 37KT 3392 11267

Wilson

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:33 PM MSTFlash Flood WarningPSRGila3 hr
Jul 30, 5:42 PM MSTSpecial Weather StatementPSR48 min
Jul 30, 6:13 PM MSTSpecial Weather StatementPSR47 min
Jul 30, 6:16 PM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Jul 30, 6:20 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal40 min
Jul 30, 6:26 PM MSTSpecial Weather StatementPSR49 min
Jul 30, 6:35 PM MSTSpecial Weather StatementPSRPinal40 min
Jul 30, 6:48 PM MSTSpecial Weather StatementPSR42 min
Jul 30, 6:57 PM MSTDust Storm WarningPSRMaricopa, Pinal48 min
Jul 30, 7:08 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal52 min
Jul 30, 7:12 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Jul 30, 7:23 PM MSTSevere Thunderstorm WarningPSRMaricopa52 min
Jul 30, 7:24 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 30, 7:30 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal60 min
Jul 30, 7:40 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 30, 7:46 PM MSTSevere Thunderstorm WarningPSRMaricopa44 min
Jul 30, 8:10 PM MSTDust Storm WarningPSRMaricopa, Pinal65 min
Jul 30, 8:25 PM MSTDust Storm WarningPSRMaricopa, Pinal65 min
Jul 30, 8:39 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Jul 30, 8:58 PM MSTFlash Flood WarningPSRMaricopa2 hr
Jul 30, 9:15 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma60 min
Jul 30, 9:33 PM MSTFlash Flood WarningPSRMaricopa117 min
Jul 30, 10:07 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma38 min
Jul 31, 1:39 AM MSTAreal Flood AdvisoryPSRRiverside, San Bernardino4 hr

Nearby

Special Weather Statements in Arizona, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.